Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 261, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 20, 2008, 10:14 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2008, 10:14 PM MDT (04:14 UTC)
- Expired
- Aug 20, 2008, 11:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1942 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 210414 SVRMAF NMC015-025-210515- /O.NEW.KMAF.SV.W.0261.080821T0414Z-080821T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1014 PM MDT WED AUG 20 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WEST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... EAST CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1115 PM MDT * AT 1010 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARLSBAD AND NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... OTIS... U.S. HIGHWAY 180/62 JUST NORTHEAST OF CARLSBAD... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3260 10374 3233 10372 3235 10427 3253 10428 TIME...MOT...LOC 0413Z 311DEG 3KT 3245 10416 $$
3 follow-up statements
000 WWUS54 KMAF 210418 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1118 PM CDT WED AUG 20 2008 NMC025-210428- /O.CAN.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/ LEA NM- 1018 PM MDT WED AUG 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LEA COUNTY IS CANCELLED... LAT...LON 3253 10393 3236 10393 3235 10427 3253 10428 TIME...MOT...LOC 0418Z 311DEG 3KT 3245 10416 $$ NMC015-210515- /O.CON.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/ EDDY NM- 1018 PM MDT WED AUG 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR CENTRAL EDDY COUNTY... AT 1016 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARLSBAD NORTH...OR ABOUT NEAR CARLSBAD...MOVING SOUTHEAST AT 3 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...OTIS. LAT...LON 3253 10393 3236 10393 3235 10427 3253 10428 TIME...MOT...LOC 0418Z 311DEG 3KT 3245 10416 $$
000 WWUS54 KMAF 210449 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1149 PM CDT WED AUG 20 2008 NMC015-210515- /O.CON.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/ EDDY NM- 1049 PM MDT WED AUG 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR CENTRAL EDDY COUNTY... AT 1045 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST OF OTIS...OR ABOUT 16 MILES EAST OF CARLSBAD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST CENTRAL EDDY COUNTY. LAT...LON 3250 10393 3236 10393 3235 10427 3247 10427 TIME...MOT...LOC 0449Z 292DEG 9KT 3240 10395 $$
000 WWUS54 KMAF 210516 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1216 AM CDT THU AUG 21 2008 NMC015-210527- /O.EXP.KMAF.SV.W.0261.000000T0000Z-080821T0515Z/ EDDY NM- 1117 PM MDT WED AUG 20 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDDY COUNTY HAS EXPIRED... AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3250 10393 3236 10393 3235 10427 3247 10427 TIME...MOT...LOC 0449Z 292DEG 9KT 3240 10395 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:50 PM MDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 5:50 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 650 PM CDT WED AUG 20 2008 .DISCUSSION... UPDATED TO INCLUDE THE 00Z AVIATION DISCUSSION. && .AVIATION... SCATTERED THUNDERSTORMS THIS EVENING SHOULD REMAIN CONFINED TO THE MOUNTAIN AREAS WEST OF THE TERMINALS. SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUD COVER SHOULD CONTINUE TO SPREAD ACROSS THE REGION THROUGH THE EVENING. WE CURRENTLY DO NOT EXPECT MVFR CEILINGS TO IMPACT ANY OF THE TERMINAL LOCATIONS EARLY THURSDAY MORNING. LIGHT AND VARIABLE WINDS TONIGHT SHOULD GRADUALLY BECOME SE/S AROUND 10 KNOTS THURSDAY. && .PREV DISCUSSION... /ISSUED 238 PM CDT WED AUG 20 2008/ DISCUSSION... ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE DAVIS MOUNTAINS AND WILL PROBABLY FORM IN THE GUADALUPE MTS SHORTLY AS WELL. CONVECTION SHOULD HOLD TO THE HIGHER TERRAIN GIVEN THE UPPER FLOW AND STABILITY ISSUES. NO MAJOR CHANGES WERE MADE TO THIS FORECAST PACKAGE. MODELS HAVE DIFFERENT SOLUTIONS TO THE EVOLUTION OF THE MEDIUM AND LONG RANGE PATTERNS. THE GFS PULLS FAY WEST ALONG THE GULF COAST AND ULTIMATELY LEAVES ITS CIRCULATION OVER EAST TEXAS. THIS CIRCULATION BRINGS MOISTURE AND PRECIP TO THE AREA NEXT WEEK. THE ECMWF BRINGS FAY WEST BUT ONLY TO THE MIDDLE GULF COAST...THEN LIFTS IT NORTHEAST BUT STILL HOLDS A WEAKNESS IN THE RIDGE ACROSS THE SOUTHERN PLAINS REGION NEXT WEEK. THIS SOLUTION IS DRIER THAN THE GFS. I DECIDED TO STAY WITH WHAT THE TWO HAD IN COMMON AND THAT WAS TO COOL TEMPERATURES DOWN NEXT WEEK AS THEY BOTH SUGGEST LOWER H85 TEMPS WILL BE ADVECTED INTO THE REGION. THIS MAKES SENSE ALSO GIVEN THE CENTER OF THE UPPER RIDGE HOLDS OVER THE FOUR CORNERS REGION AND STRUGGLES TO BECOME WELL ESTABLISHED OVER WEST TEXAS. DID NOT WANT TO GET TOO ENTHUSIASTIC ABOUT POPS FOR THAT TIME FRAME YET...BUT WE COULD CERTAINLY SEE SOME AFTERNOON CONVECTION ESPECIALLY IN THE HIGHER TERRAIN WHERE LAPSE RATES WILL BE A LITTLE HIGHER. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Aug 20, 1:36 PM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT WED AUG 20 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 236 PM CDT WED AUG 20 2008 /136 PM MDT WED AUG 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS AFTERNOON ACROSS THE DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS. EXPECT GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING AS PRIMARY THREATS. EXPECT THIS ACTIVITY TO RAPIDLY DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Special weather statement, Aug 20, 5:57 PM MDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT WED AUG 20 2008 TXZ057-210030- VAN HORN AND HIGHWAY 54 CORRIDOR- 657 PM CDT WED AUG 20 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN CULBERSON COUNTY. AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 6 MILES EAST OF VAN HORN. THIS STORM IS MOVING VERY SLOWLY TO THE SOUTHEAST AT 6 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN. AREAS ALONG INTERSTATE 10 EAST OF VAN HORN WILL BE AFFECTED. DUE TO THE SLOW MOVEMENT OF THE STORM...MINOR STREET FLOODING WILL BE POSSIBLE ALONG INTERSTATE 10 EAST OF VAN HORN. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 20, 6:46 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 746 PM CDT WED AUG 20 2008 TXZ057-074-080-210115- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 746 PM CDT WED AUG 20 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN JEFF DAVIS COUNTY AND SOUTHEAST CULBERSON COUNTY. AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST WERE MONITORING A STRONG THUNDERSTORM LOCATED 9 MILES SOUTHWEST OF KENT MOVING SLOWLY TO THE SOUTHEAST 7 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND VERY HEAVY RAINFALL. INDIVIDUALS TRAVELING ALONG INTERSTATE 10 WEST OF KENT AND STATE HIGHWAY 118 SOUTH OF KENT SHOULD USE EXTREME CAUTION AND MONITOR THE WEATHER CLOSELY. MINOR FLOODING IS ALSO POSSIBLE WITH THIS STORM. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:29 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.